Alert archive / North Dakota / Red Flag Warnings in 2008

Red Flag Warning 23, NWS Bismarck, ND

May 21, 200816 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at May 21, 2008, 12:56 PM CDT for 16 counties in North Dakota. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 2008, 12:56 PM CDT (17:56 UTC)
Expired
May 21, 2008, 9:00 PM CDT
In force
8 hr
Issued by
NWS Bismarck, ND

Counties Burke County, ND, Burleigh County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Grant County, ND, McKenzie County, ND, McLean County, ND, Mercer County, ND, Morton County, ND, Mountrail County, ND, Oliver County, ND, Renville County, ND, Sioux County, ND, Ward County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 121 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 5.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2008-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2008-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1747 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KBIS 211756
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1256 PM CDT WED MAY 21 2008

...RED FLAG WARNING FOR STRONG SOUTHEAST WINDS AND LOW HUMIDITIES
OVER NORTHWEST AND PORTIONS OF CENTRAL NORTH DAKOTA THROUGH EARLY
EVENING...

.A DEVELOPING LOW PRESSURE SYSTEM OVER THE HIGH PLAINS OF THE
NORTHERN ROCKIES...AND STRONG HIGH PRESSURE OVER THE EASTERN
DAKOTAS...IS PRODUCING VERY STRONG WINDS OVER WESTERN AND CENTRAL
NORTH DAKOTA. IN ADDITION TO THE STRONG WINDS...DRY AIR FILTERING
INTO THE REGION...COMBINED WITH WARM TEMPERATURES...WILL PRODUCE
AFTERNOON HUMIDITIES OF 15 TO 20 PERCENT OVER MUCH OF NORTHWEST
AND CENTRAL NORTH DAKOTA. DUE TO THESE CIRCUMSTANCES...A RED FLAG
WARNING HAS BEEN ISSUED. EXPLOSIVE FIRE GROWTH POTENTIAL WILL
EXIST IN THE WARNING AREA THIS AFTERNOON AND EARLY EVENING.

FIRE WEATHER OFFICIALS IN THE FIELD SHOULD BE MADE AWARE OF THIS
RED FLAG WARNING.

NDZ001>003-009>011-017>021-034-035-042-045-046-220200-
/O.NEW.KBIS.FW.W.0023.080521T1800Z-080522T0200Z/
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-
MERCER-OLIVER-MCLEAN-MORTON-BURLEIGH-GRANT-SIOUX-EMMONS-
1256 PM CDT WED MAY 21 2008 /1156 AM MDT WED MAY 21 2008/

...RED FLAG WARNING IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS
EVENING. 

EXPECT AFTERNOON HUMIDITIES TO DROP TO 15 TO 20 PERCENT. IN
ADDITION...STRONG EAST TO SOUTHEAST WINDS WILL CONTINUE TO
INCREASE...WITH WINDS OF 15 TO 30 MPH EXPECTED BY MID TO LATE
AFTERNOON. THEREFORE A RED FLAG WARNING HAS BEEN ISSUED.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
TWH
2 follow-up statements
000 
WWUS83 KBIS 212101
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
401 PM CDT WED MAY 21 2008

...RED FLAG WARNING FOR STRONG SOUTHEAST WINDS AND LOW HUMIDITIES
OVER NORTHWEST AND PORTIONS OF CENTRAL NORTH DAKOTA THROUGH EARLY
EVENING...

.A DEVELOPING LOW PRESSURE SYSTEM OVER THE HIGH PLAINS OF THE
NORTHERN ROCKIES...AND STRONG HIGH PRESSURE OVER THE EASTERN
DAKOTAS...IS PRODUCING VERY STRONG WINDS OVER WESTERN AND CENTRAL
NORTH DAKOTA. IN ADDITION TO THE STRONG WINDS...DRY AIR FILTERING
INTO THE REGION...COMBINED WITH WARM TEMPERATURES...IS PRODUCING 
HUMIDITIES OF 15 TO 20 PERCENT OVER MUCH OF NORTHWEST AND CENTRAL
NORTH DAKOTA. DUE TO THESE CIRCUMSTANCES...A RED FLAG WARNING HAS
BEEN ISSUED. EXPLOSIVE FIRE GROWTH POTENTIAL WILL EXIST IN THE
WARNING AREA THIS AFTERNOON AND EARLY EVENING.

FIRE WEATHER OFFICIALS IN THE FIELD SHOULD BE MADE AWARE OF THIS
RED FLAG WARNING.

NDZ001>003-009>011-017>021-034-035-042-045-046-220200-
/O.CON.KBIS.FW.W.0023.000000T0000Z-080522T0200Z/
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-
MERCER-OLIVER-MCLEAN-MORTON-BURLEIGH-GRANT-SIOUX-EMMONS-
401 PM CDT WED MAY 21 2008 /301 PM MDT WED MAY 21 2008/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING FOR STRONG SOUTHEAST WINDS AND LOW HUMIDITIES OVER
NORTHWEST AND PORTIONS OF CENTRAL NORTH DAKOTA...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING. 

RELATIVE HUMIDITY VALUES OF 15 TO 20 PERCENT WILL PERSIST THROUGH
THE EVENING. THE LOW HUMIDITY VALUES COMBINED WITH STRONG EAST
WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH WILL PRODUCE DANGEROUS
FIRE WEATHER CONDITIONS. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

CJS/TWH
000 
WWUS83 KBIS 220214
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
914 PM CDT WED MAY 21 2008

...RED FLAG WARNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES
HAS BEEN ALLOWED TO EXPIRE...

.COOLING TEMPERATURES THIS EVENING HAVE BEGUN TO CAUSE INCREASES
IN RELATIVE HUMIDITY ACROSS THE AREA. CURRENT READINGS ARE ALL
20 PERCENT OR GREATER AND ARE FORECAST TO CONTINUE RISING TONIGHT.
WEAKENING WINDS COMBINED WITH RISING RELATIVE HUMIDITIES HAS
RESULTED IN RED FLAG WARNING CRITERIA NO LONGER BEING MET...SO THE
RED FLAG WARNING WAS ALLOWED TO EXPIRE.

NDZ001>003-009>011-017>021-034-035-042-045-046-220315-
/O.EXP.KBIS.FW.W.0023.000000T0000Z-080522T0200Z/
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-
MERCER-OLIVER-MCLEAN-MORTON-BURLEIGH-GRANT-SIOUX-EMMONS-
914 PM CDT WED MAY 21 2008 /814 PM MDT WED MAY 21 2008/

...RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

COOLING TEMPERATURES THIS EVENING HAVE BEGUN TO CAUSE INCREASES
IN RELATIVE HUMIDITY ACROSS THE AREA. CURRENT READINGS ARE ALL
20 PERCENT OR GREATER AND ARE FORECAST TO CONTINUE RISING TONIGHT.
WEAKENING WINDS COMBINED WITH RISING RELATIVE HUMIDITIES HAS
RESULTED IN RED FLAG WARNING CRITERIA NO LONGER BEING MET...SO THE
RED FLAG WARNING WAS ALLOWED TO EXPIRE.

$$

SCHECK

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at May 21, 10:42 AM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, May 21, 10:42 AM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1042 AM CDT WED MAY 21 2008

.DISCUSSION...
ONLY A FEW CHANGES ARE PLANNED FOR THE FORECAST DATABASE THIS
MORNING. WE WILL DROP THE -SHRA CHANCE NORTH OF I-94 IN FAR WSTRN
ND FOR THE AFTERNOON AS MOST VERTICAL MOTION SLIDES ON BY JUST TO
OUR WEST. LOW LVL MOISTURE ALSO LACKS IN THESE AREAS WITH SFC
DEWPOINTS STUCK IN THE UPPER 20S F...SO DESPITE THE INCREASING
MID/HIGH CLOUDS /SUGGESTED BY MODEL 850-500MB RH PROGS AND
SUPPORTED BY VISIBLE SATELLITE IMAGERY/ WE DO NOT SEE ENOUGH FOR
PRECIP. EVEN DOWN AROUND BOWMAN...WHERE WE WILL KEEP A SLIGHT
CHANCE IN THE FCST...ANYTHING MORE THAN SPRINKLES MAY BE TOUGH TO
COME BY. THE LOW LVL GRADIENT CONTINUES TO INCREASE AND WINDS ARE
ALREADY GUSTING TO 30KTS IN SW ND. THE WIND ADVISORY IS RIGHT ON
TRACK AS 06/12Z NAM/RUC SOUNDINGS MIX TO NEAR 800MB WHERE WINDS
ARE 30-35KTS. THOUGHT ABOUT ADDING DUNN COUNTY INTO THE ADVZY BUT
WE WILL NOT SPLIT HAIRS OVER THIS. MIXING FROM 80OMB DOES RESULT
IN A BIT COOLER MAX TEMPS IN SW ND WHERE CLOUDS ARE THICKEST
THOUGH...SO WE WILL DROP THEM 2-4 DEG F.

&&

.AVIATION...
TODAY WILL START A THREE DAY PERIOD OF GUSTY SOUTHEAST SURFACE
WINDS. IN THE NEAR TERM THERE WILL BE NO OTHER AVIATION WEATHER
ISSUES.

&&

.FIRE WEATHER...
WINDS REMAIN A CONCERN ACROSS SOUTHWESTERN NORTH DAKOTA BUT WE
STILL DO NOT PLAN ON A RED FLAG TODAY. THE FORECAST ACCOUNTS FOR
LOWER DEWPOINT TEMPERATURES THAN MODELS ARE FORECASTING.
DEWPOINTS SHOULD BE IN THE 20S OVER NORTHERN NORTH DAKOTA AND IN
THE 30S SOUTH. MAXIMUM TEMPERATURES ARE EXPECTED TO BE IN THE
60S...AND MINIMUM RELATIVE HUMIDITIES WILL RANGE FROM AROUND 25
PERCENT IN THE NORTHWEST AND NORTH CENTRAL...TO 30 TO 35 ACROSS
THE SOUTH. THE FIRE DANGER...BASED ON 20 TO 25 PERCENT GREENNESS
IN THE SOUTHWEST AND SOUTH CENTRAL...REACHES THE MEDIUM TO HIGH
CATEGORY. 30 TO 35 PERCENT RELATIVE HUMIDITIES IN THE AREA OF THE
STRONGEST WINDS OF 30 MPH TODAY WOULD BE CLOSE TO RED FLAG
CRITERIA IF THE RANGELAND FIRE DANGER WERE IN THE VERY HIGH OR
EXTREME CATEGORY. SINCE THE FIRE DANGER IS BELOW THIS THRESHOLD
DECIDED TO NOT ISSUE A RED FLAG WARNING FOR THE SOUTHWEST.

&&

.PREV DISCUSSION... /ISSUED 342 AM CDT WED MAY 21 2008/

SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
FORECAST PROBLEMS THIS PERIOD WILL BE WIND AND CHANCE OF
PRECIPITATION. WILL USE A NAM/GFS BLEND TODAY.

CURRENTLY A SURFACE HIGH AXIS EXTENDED FROM ITS CENTER OVER NORTHERN
MANITOBA THROUGH THE EASTERN DAKOTAS WHILE BROAD LOW PRESSURE
CONTINUED TO DEVELOP IN THE LEE OF THE ROCKIES IN CANADA AND THE US.
AT UPPER LEVELS AN H500 RIDGE AXIS EXTENDED NORTHWARD FROM THE
WESTERN PLAINS TOWARDS NORTH CENTRAL CANADA. THIS RIDGE AXIS WAS
BETWEEN A LARGE LOW OVER HUDSON BAY/GREAT LAKES/CANADIAN MARITIMES
AND ANOTHER LARGE LOW PRESSURE TROUGH ALONG THE WESTERN NORTH
AMERICAN COAST AND ROCKIES. THE WESTERN LOW IS PROGGED TO CONTINUE
TO DEEPEN AND CUT OFF FROM THE MAIN FLOW OF THE
WESTERLIES...SPINNING AROUND THE WESTERN HALF OF THE US AND
SOUTHWESTERN CANADA. MEANWHILE THE EASTERN LOW IS FORECAST TO MOVE
EASTWARD TOWARDS THE ATLANTIC AS AN OPEN WAVE. THIS RESULTS IN THE
UPPER LEVEL RIDGE AXIS MOVING EASTWARD ACROSS THE DAKOTAS LATE
WEDNESDAY NIGHT/THURSDAY. THIS WILL ALLOW SOME UPPER LEVEL ENERGY
IMPULSES THAT ARE CIRCULATING AROUND THE LARGE WESTERN LOW TO REACH
WESTERN NORTH DAKOTA TONIGHT...MOVING NORTHWARD ACROSS WESTERN NORTH
DAKOTA. AS THE UPPER LEVEL RIDGE AXIS CONTINUES EASTWARD IT WILL
ALLOW MORE UPPER LEVEL IMPULSES FROM THE WESTERN SYSTEM TO MOVE
ACROSS THE STATE. THIS WILL RESULT IN HIGHER CHANCES FOR SHOWERS AND
THUNDERSHOWERS FROM WEST TO EAST ACROSS THE STATE ON THURSDAY AND
FRIDAY.

REGARDING WINDS...THE DEVELOPING SURFACE TROUGH IN THE LEE OF THE
ROCKIES STRENGTHENS TODAY THROUGH FRIDAY AND BECOMES A LARGE INTENSE
LOW PRESSURE SYSTEM THAT IS CENTERED AROUND COLORADO. THE TIGHTENING
GRADIENT AROUND THIS LOW BECOMES WELL DEVELOPED FROM THE SURFACE TO
THE MID LEVELS OF THE ATMOSPHERE. THIS WILL BRING STRENGTHENING
EASTERLY/SOUTHEASTERLY WINDS...WITH HIGHEST WINDS ACROSS SOUTHERN
NORTH DAKOTA. FOR TODAY...THE STRONGEST WINDS WILL BE IN THE
SOUTHWESTERN COUNTIES AND WILL ISSUE A WIND ADVISORY THERE BEGINNING
15Z...10 AM CDT...AND CONTINUING INTO THE EARLY EVENING. THURSDAY
LOOKS TO BE ANOTHER DAY FOR A WIND ADVISORY ACROSS SOUTHWESTERN AND
SOUTH CENTRAL NORTH DAKOTA....AND OVER SOUTH CENTRAL TO SOUTHEASTERN
NORTH DAKOTA ON FRIDAY. WILL DEAL WITH WIND ADVISORY ONE DAY AT A
TIME AND ONLY ISSUE AN ADVISORY FOR THE FIRST 24 HOURS. LATER
FORECAST SHIFTS CAN ASSESS HIGH WIND THREAT FOR LATER PERIODS.

LONG TERM...SATURDAY THROUGH WEDNESDAY NIGHT
ECMWF AND GFS ARE IN SURPRISINGLY GOOD AGREEMENT FOR DAYS FOUR AND
FIVE. WITH A MAJOR UPPER LOW NUDGING INTO THE DAKOTAS OUR CHANCES
FOR RAIN LOOK VERY GOOD...IN FACT SOME SEVERE THUNDERSTORMS APPEAR
POSSIBLE AS LOW LEVEL MOISTURE FINALLY ARRIVES UNDER SOME STRONG
DYNAMIC FORCING. AFTER THIS ACTIVE PERIOD THE RIDGE TO OUR EAST
COLLAPSES...AND TEMPERATURES COOL AS THE POLAR JET ONCE AGAIN DROPS
SOUTH OF OUR REGION.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR NDZ031>033-040-041-
043-044.

&&

CJS/JV/RSL
Hazardous weather outlook, May 21, 5:50 AM CDT, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
550 AM CDT WED MAY 21 2008

NDZ001>005-009>013-017>019-021>023-025-036-037-047-048-050-051-
221100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-MCLEAN-SHERIDAN-WELLS-FOSTER-
KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
550 AM CDT WED MAY 21 2008 /450 AM MDT WED MAY 21 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WIND ADVISORY MAY BE NEEDED ON FRIDAY.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ020-034-035-042-045-046-221100-
OLIVER-MORTON-BURLEIGH-GRANT-SIOUX-EMMONS-
550 AM CDT WED MAY 21 2008 /450 AM MDT WED MAY 21 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WIND ADVISORY MAY BE NEEDED THURSDAY AND FRIDAY.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ031>033-040-041-043-044-221100-
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
450 AM MDT WED MAY 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WIND ADVISORY MAY BE NEEDED THURSDAY AND FRIDAY.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 4:15 AM CDTWind AdvisoryBISAdams, Billings, Bowman, Golden Valley, Hettinger, Slope and 1 more17 hr

Nearby

Red Flag Warnings in North Dakota, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.